Skip to main content

What helps with hair loss while taking methotrexate. Everyday my brush and shirt are full of hair?

5 Answers

suzanne66 16 Jul 2012

Hair loss is an unwanted side effect of methotrexate. There is no specific treatment to prevent hair loss. Some suggest taking leucovorin (a form of folic acid) 8-12 hours after methotrexate may decrease this potential side effect. You will need to see your doctor for Leucovorin.
The good news is once the medication is discontinued, or with time, the shedding will gradually resolve.

Votes: +1
methomeg 17 Jul 2012

I also suffered from severe hair loss while taking mtx. My hair was long and very full prior to treatment, and became thin with obvious sparse spots and very unhealthy. I decided to bite the bullet and chop it off. I cut it quite short, and during the growing out time period it returned to its former health. I am still on mtx, but I think that after time our system is able to adapt to it somewhat. Although its scary and annoying, my experience was that time and patience were all I could give. Good luck!!! Fingers are crossed for you!! Meghan

Votes: +3
loubelles101 21 Jul 2015

Hi Meghan, I am still new to been on Methrotrexate and I am noticing hair loss. How long was the wait time you experienced in terms of your system adapting to it?
Thank You!:)
Melissa

PWCTS 16 Dec 2012

I've been taking weekly oral doses of MTX for a cutaneous lymphoma for 14 years. My thinning hair led me to make an appointment with my dermatologist for next week. He is talking about prescribing topical Rogaine. I'll keep the group updated. Nikki

Votes: +1
PWCTS 29 Dec 2012

I saw my treating doctor and he said my hair loss is due to aging. If it was due to MTX I would have started losing it within the first 30 days.

IAMKR 16 Jul 2015

I was on MTX for about 5 months I started with prednisone and MTX then after 3 months I stopped taking the Prednisone. I thought i noticed my hair thinning and one after showering I looked down and it looked like my little yorkie had jumped in the tub. The drain was full of hair, and when I got out an combed it huge amounts came out in the come. When I went to the Doctor I told him to stop the med-he stopped it and now 2 months later I am in so much pain i don;t know what to do. I am guessing i'll have to stay on the prednisone and take my chances with these side effects. I know this sounds very vane but I am going on 70 and with the weight gain and the hair loss this is too much.

Dooch 11 Nov 2017

I am experiencing the same thing. I .e hair loss. I went off methotrexate and and I am still injecting Humira 2x’s monthly. Still loosing hair. I don’t think being worried about this is vein at any age. I had long shiny beautiful hair and I cut it off. Too much to take care of. I am still loosing hair everywhere. I am going to ask my functional medicine dr. If there is anything he can do to help me with this.

Lola28chx 17 Dec 2015

Not really sure! I was taking MTX for a while on and off, but my hair is still falling out even tho I'm currently not taking MTX!! I'm worried but I'm hopeful! I'm gonna start w my diet and I go back in January to the doctors. I'm psoriasis is coming back and I've only been off MTX for about 4 months. I can hardly walk and I'm only 34. I have 2 teenaged children who try buy they are teenaged! Good luck everyone!

Votes: +1
traderjane 19 Dec 2015

I will be watching this site to see if anyone comes up with something. I have long hair and I too might have to cut it because my hair has thinned out so much. I take 8 Mx every Sunday evening. My doctor has just started me on Leucovorin. Thank you to all who have responded.

Votes: +0
Macabeeshoney 15 Sep 2016

Take Biotin. I take 1000mcg per day and it has really helped. I also use Biota shampoo. Biota also has a topical to put on your scalp. I use it about once a month or whenever I notice my hair falling out more. I have RA (taking MTX & steroid), hypothyroid and early menopause. All contribute to hair loss. My Gynecologist is who told me about Biotin. My hair is not as thick as it was when I was young but part of that is aging. However, it is not thin and falling out anymore. Hope this helps!.

WishingWell 14 Sep 2017

Hair loss or thinning normally starts 2 - 4 months after starting the drugs. This is a side effect with many immunosuppressants. I am not using Methotrexate but same happens to me with Prednisolone and Sulfasalazine. Up to 3 months of usage my hair just grows and grows but after that it becomes very thin and dry and starts to drop. I am normally taking 1 biotin (max strength) and 1 folic acid supplements every morning, but that probably won't help very much as I am also shedding a lot. Extensive shedding can continue 6 to 9 months, approx. 150 - 300 hairs per day. However after 3 months of shedding start new hair should start to grow slowly.

Carol1950 7 Oct 2017

I have been on methotrexate and prednisone many years for RA. I also take anti depressant Effexor. Take Vicodin for pain. More recent the humira. Been on lyrica for Fibro a few years but recently had a double increase to help peripheral nerve damage in my feet and hands. I take complex. Recently last summer I was put on aspirin and atorvastatin for mini stroke. I have always had very thick long hair. My rheumatologist cut my methotrexate dose in half. Still bald patches in front and hair thinning all over. I too cut my hair short.

Wilmington 18 Jun 2018

I have been taking Methotrexate and Prednisone for about 5 yrs. and my hair has thinned to the point you can see my scalp and my hair line in the front has receded terribly .. It just keeps getting worse--- non-stop.Dr. upped my daily intake of Folic Acid but has not helped. Tried going off the Methotreaxte but after about 2 months had a bad relapse and had to go back on it again. Really can't tell if it is the Methotrexate or Prednisone or combination of both .Need help--- I'm really getting disgusted --suggestions please.Unfortunately I don't have any fuzzies coming in where I've lost my beautiful locks.

P10 5 Jan 2019

I'm on methotrexate, prednisone and sulfasalazine. I too had long, thick hair and within a month of starting treatment, the hair fall was drastic and my hair started thinning fast. I started taking folic acid every day except on methotrexate days. I then saw that many people suggested biotin. I was a bit weary at first, scared that it won't work and I started with the lowest dosage at 1000ug. After a month I went onto the 5000ug (max) and I started taking this every day except methotrexate days. It worked very well for me, my hair stopped falling and new hair grew. From the time I started taking biotin which was March 2018 up until December 2018, my hair has also grown a good few inches.

I also think it's important that you cut your hair short so there's less weight and less fall. My hairdresser suggested it to me and once I cut it, I felt so much better as I saw less hair fall and my hair looked thicker than what it was.

Expand...

Disclaimer: This is my advice from my personal experience. Always seek the advice of your physician/ a qualified medical provider before taking any supplements.

Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.